Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 84, NWS Green Bay, WI

July 25, 2008Langlade County, Marathon County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 25, 2008, 2:18 PM CDT for Langlade County, Marathon County, Shawano County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 2:18 PM CDT (19:18 UTC)
Expired
Jul 25, 2008, 2:49 PM CDT
In force
31 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Langlade County, WI, Marathon County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 251918
SVRGRB
WIC067-073-115-252000-
/O.NEW.KGRB.SV.W.0084.080725T1918Z-080725T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST MARATHON COUNTY IN CENTRAL WISCONSIN...
  EXTREME SOUTH CENTRAL LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN...
  WESTERN SHAWANO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 300 PM CDT

* AT 214 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR
  SUNSET...OR 10 MILES EAST OF WAUSAU...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANIWA AND BIRNAMWOOD BY 230 PM...
  MATTOON AND PHLOX BY 245 PM...

THE THUNDERSTORM WILL PRODUCE WINDS UP TO 60 MPH. IF OUTDOORS...MOVE
TO A STURDY BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4507 8899 4483 8897 4485 8949 4507 8949
TIME...MOT...LOC 1917Z 271DEG 34KT 4498 8938

$$

JKL
4 follow-up statements
000 
WWUS53 KGRB 251926
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
226 PM CDT FRI JUL 25 2008

WIC067-073-115-252000-
/O.CON.KGRB.SV.W.0084.000000T0000Z-080725T2000Z/
LANGLADE-MARATHON-SHAWANO-
226 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN SHAWANO...NORTHEAST MARATHON AND EXTREME SOUTH CENTRAL
LANGLADE COUNTIES...

AT 223 PM...DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM 
CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR 
HOGARTY...OR 14 MILES SOUTHWEST OF ANTIGO...AND WAS MOVING EAST AT 
40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MATTOON AND PHLOX BY 245 PM...

THE THUNDERSTORM WILL PRODUCE WINDS UP TO 60 MPH. IF OUTDOORS...MOVE
TO A STURDY BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4507 8938 4507 8900 4505 8899 4501 8899
      4500 8899 4499 8898 4483 8897 4486 8942
TIME...MOT...LOC 1926Z 270DEG 36KT 4497 8926

$$

JKL
000 
WWUS53 KGRB 251935
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT FRI JUL 25 2008

WIC073-251944-
/O.CAN.KGRB.SV.W.0084.000000T0000Z-080725T2000Z/
MARATHON-
234 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST MARATHON COUNTY
IS CANCELLED...

THE STORM HAS MOVED OUT OF MARATHON COUNTY.

LAT...LON 4506 8921 4507 8900 4505 8899 4501 8899
      4500 8899 4499 8898 4483 8897 4485 8921
TIME...MOT...LOC 1934Z 270DEG 36KT 4497 8915

$$

WIC067-115-252000-
/O.CON.KGRB.SV.W.0084.000000T0000Z-080725T2000Z/
LANGLADE-SHAWANO-
234 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT 
FOR WESTERN SHAWANO AND EXTREME SOUTH CENTRAL LANGLADE COUNTIES...

AT 231 PM...DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM 
CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR 
ANIWA IN EXTREME WESTERN SHAWANO COUNTY.  THE THUNDERSTORM WAS MOVING
EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MATTOON BY 240 PM...
  PHLOX BY 245 PM...

THE THUNDERSTORM WILL PRODUCE WINDS UP TO 60 MPH. IF OUTDOORS...MOVE 
TO A STURDY BUILDING. 

LAT...LON 4506 8921 4507 8900 4505 8899 4501 8899
      4500 8899 4499 8898 4483 8897 4485 8921
TIME...MOT...LOC 1934Z 270DEG 36KT 4497 8915

$$

JKL
000 
WWUS53 KGRB 251943
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
243 PM CDT FRI JUL 25 2008

WIC067-115-252000-
/O.CON.KGRB.SV.W.0084.000000T0000Z-080725T2000Z/
LANGLADE-SHAWANO-
243 PM CDT FRI JUL 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR WESTERN SHAWANO AND EXTREME SOUTH CENTRAL LANGLADE COUNTIES...

AT 240 PM...RADAR INDICATED A THUNDERSTORM WITH POSSIBLE WINDS OVER 
50 MPH. THIS STORM WAS LOCATED NEAR MATTOON...OR 14 MILES SOUTH OF 
ANTIGO...AND WAS MOVING EAST AT 40 MPH.

IF OUTDOORS...MOVE TO A STURDY BUILDING. STAY AWAY FROM WINDOWS 
UNTIL THE STORM PASSES.

LAT...LON 4506 8910 4507 8900 4505 8899 4501 8899
      4500 8899 4499 8898 4486 8898 4486 8913
TIME...MOT...LOC 1943Z 269DEG 35KT 4496 8903

$$

JKL
000 
WWUS53 KGRB 251949
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
249 PM CDT FRI JUL 25 2008

WIC067-115-251959-
/O.CAN.KGRB.SV.W.0084.000000T0000Z-080725T2000Z/
LANGLADE-SHAWANO-
249 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SHAWANO AND EXTREME
SOUTH CENTRAL LANGLADE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

GUSTY WINDS TO 45 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. 
BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO 
BE EXPECTED.

LAT...LON 4506 8910 4507 8900 4505 8899 4501 8899
      4500 8899 4499 8898 4486 8898 4486 8913
TIME...MOT...LOC 1946Z 269DEG 35KT 4496 8899

$$

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:54 AM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Jul 25, 4:54 AM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
454 AM CDT FRI JUL 25 2008

.SHORT TERM...TODAY THROUGH SATURDAY. COLD FRONT OVER MINNESOTA AT
09Z WILL MOVE ACROSS THE AREA THIS EVENING. MOISTURE IS INCREASING
AHEAD OF IT WITH SURFACE DEWPOINTS RISING THROUGH THE 60S. CLOUDS
WILL INHIBIT SURFACE BASED CONVECTION UNTIL LATER TODAY. BUFKIT
FORECAST SOUNDINGS HAVE CAPES OF AROUND 1500 J/KG THIS AFTERNOON
AND MID LEVEL WINDS ARE 40 TO 50 KNOTS LATE IN THE DAY...SO THERE
IS A SMALL CHANCE OF SEVERE THUNDERSTORMS. THINK THEY WOULD BE
RIGHT ALONG THE FRONT WHERE LOW LEVEL CONVERGENCE IS GREATEST. DRY
AIR FOLLOWS FOR LATER TONIGHT AND SATURDAY. THERE IS NOT TOO MUCH
COOL AIR BEHIND THIS FRONT...SO EXPECT TEMPERATURES TO BE CLOSE TO
OR EVEN A FEW DEGREES ABOVE AVERAGE...THOUGH DEWPOINTS IN THE
UPPER 40S TO MID 50S WILL MAKE IT FEET MORE COMFORTABLE THAN THIS
AFTERNOON AND EVENING.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.

FLOW ALOFT IS FORECAST TO BE NORTHWEST THROUGH THE EARLY PART OF
NEXT WEEK. A SHORT WAVE THAT IS EXPECTED TO ARRIVE AROUND THE
MIDDLE OF THE WEEK WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE FORECAST AREA. UNTIL THEN...WILL CONTINUE THE
DRY FORECAST.
&&

.AVIATION...MVFR CEILINGS IN CENTRAL AND NORTHCENTRAL WISCONSIN
SHOULD GRADUALLY RISE INTO THE LOW VFR RANGE LATER TODAY. THERE
WILL BE SOME HAZE IN THE AIR AS THERE IS A LOT OF LOW LEVEL
MOISTURE AROUND. A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS
EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA THIS
AFTERNOON AND EVENING...THOUGH THERE COULD BE ISOLATED SHOWERS AND
THUNDERSTORMS EARLIER IN THE DAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/MG
Hazardous weather outlook, Jul 25, 12:54 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1254 PM CDT FRI JUL 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261800-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1254 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...THIS AFTERNOON
INTO THE EVENING HOURS...MAINLY NORTH OF LINE FROM WAUSAU TO
MARINETTE. FURTHER SOUTH CLOUDS HAVE LIMITED THE
INSTABILITY...THUS THERE IS A LESSER THREAT FOR SEVERE STORMS. STRONG
WINDS AND LARGE HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. IT IS TOO
EARLY TO DETERMINE THE SEVERE THREAT ASSOCIATED WITH THESE
STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN.

LMZ521-522-541>543-261800-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1254 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TOWARDS EVENING WITH LOCALLY HIGH
WINDS AND WAVES ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE EXTENT
OF THESE STORMS.

In the hours before

Special weather statement, Jul 25, 2:07 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
207 PM CDT FRI JUL 25 2008

WIZ010-011-018-019-030-031-251930-
FOREST-LANGLADE-LINCOLN-MARATHON-ONEIDA-SHAWANO-
207 PM CDT FRI JUL 25 2008

...STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN...

AT 206 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAUSAU...MOVING EAST AT NEARLY 40 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
SMALL HAIL ARE EXPECTED WITH THIS STORM.

ADDITIONAL THUNDERSTORMS ARE LOCATED NEAR RHINELANDER AND IN WESTERN
LANGLADE COUNTY.

IF THE STORMS APPROACH YOUR AREA...SEEK SHELTER IN A STURDY
STRUCTURE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900
PM FRIDAY EVENING FOR NORTH-CENTRAL WISCONSIN.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:04 PM CDTSpecial Marine WarningGRB82 min
Jul 25, 6:39 PM CDTSevere Thunderstorm WarningGRBVilas81 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.